Hail, Hayes
- When
- July 28, 3:06 PM CST
- Where
- Hayes County, 1.05 mi W of Hamlet
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.380, -101.250
Scattered thunderstorms developed over far northeast Colorado, became severe and tracked across far southwestern Nebraska. Large hail and very heavy rain was reported with the thunderstorms over Chase and portions of Hayes county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed over far northeast Colorado, became severe and tracked across far southwestern Nebraska. Large hail and very heavy rain was reported with the thunderstorms over Chase and portions of Hayes county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT THU JUL 28 2011 .SYNOPSIS... H5 ANALYSIS THIS MORNING INDICATING AN ELONGATED AREA OF HIGH PRESSURE EXTENDING FROM THE CA DESERT ENEWD INTO THE WRN ATLANTIC. FLOW CONTINUED TO BE VERY WEAK UNDERNEATH THIS RIDGE WITH WIND SPEEDS GENERALLY UNDER 20 KTS. H5 FLOW RANGED FROM 40 TO 50 KTS ALONG THE US/CANADIAN BORDER WHERE A LOW AMPLITUDE TROUGH EXTENDED FROM ALBERTA INTO WRN ONTARIO. HT RISES OR FALLS ACROSS THE CONUS WERE ON THE ORDER OF 0 TO 30 GPM THIS AM...SO THE PERSISTENT PATTERN OF RIDGING ACROSS THE LOWER 2/3RDS OF THE CONUS IS EXPECTED TO CONTINUE FOR THE FORESEEABLE FUTURE. A STATIONARY FRONT EXTENDED FROM WEST CENTRAL KANSAS INTO NWRN MO WITH A SURFACE TROUGH EXTENDING ACROSS CENTRAL NEBRASKA. ABUNDANT MID AND LOW LEVEL CLOUDINESS EXTENDED FROM THE NEBRASKA PANHANDLE INTO EASTERN NEBRASKA. WITH A WEAK CAP IN PLACE...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHERN HALF OF THE CWA THIS AFTERNOON AS OF 3 PM CDT...STORMS HAVE BEEN BEHAVED. WILL BE MONITORING THE SRN THIRD OF THE CWA OVER THE NEXT COUPLE OF HRS AS WARMER TEMPS...CLEARER SKIES AND INCREASED INSTABILITY NOTED THIS AFTN. .DISCUSSION... NEAR TERM...TONIGHT... A WEAK MID LEVEL DISTURBANCE WAS MOVING INTO WESTERN NEBRASKA ON THURSDAY AFTERNOON WHICH WAS HELPING TO DEVELOP THUNDERSTORMS ALONG A WEAK BOUNDARY LOCATED FROM SOUTHWEST INTO NORTH CENTRAL NEBRASKA. THIS ACTIVITY WILL SHIFT SOUTH THROUGH THE EVENING AND BY 06Z...EXPECTING DRY CONDITIONS ACROSS ALL BUT FAR SOUTHERN INTO EASTERN NEBRASKA. IN TERMS OF SEVERE THREATS THIS EVENING...THE MORE FAVORABLE INSTABILITY WILL BE IN LOCATIONS SOUTH OF INTERSTATE 80 WHERE MORE SUNSHINE WAS SEEN THROUGH THE DAY. HOWEVER...SHEAR PROFILES ARE WEAKER IN THESE AREAS. CANNOT DISCOUNT GETTING A STRONG TO SEVERE STORM WITH DAMAGING WINDS/LARGE HAIL BEING PRIMARY THREATS...BUT BELIEVE THIS POTENTIAL WILL BE MORE ISOLATED RATHER THAN WIDESPREAD. IN ADDITION...MOISTURE CONTENT IN THE ATMOSPHERE REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES EXCEEDING 1.50 INCHES OVER THE MAJORITY OF THE FORECAST AREA. THEREFORE POTENTIAL WILL EXIST FOR LOCALIZED HEAVY RAINS WITH ANY STORMS THAT DEVELOP. SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT...TEMPERATURES AND LOW PRECIPITATION CHANCES FOR FRIDAY THROUGH SATURDAY NIGHT WILL BE THE MAIN FORECASTING CHALLENGES IN THE NEAR TERM PERIODS. FOR FRIDAY AND FRIDAY NIGHT...SURFACE HIGH PRESSURE WILL DRIFT FROM THE EASTERN DAKOTAS INTO THE UPPER MISSISSIPPI VALLEY. SRLY WINDS WILL INCREASE FRIDAY AFTERNOON...EFFECTIVELY WASHING OUT THE FRONTAL BOUNDARY OFF TO THE SOUTH. LATE IN THE AFTERNOON...A WEAK CAP AND THETA E RIDGING EXTENDING FROM CENTRAL COLORADO INTO EASTERN WYOMING ALONG WITH SURFACE HEATING...WILL LEAD TO SOME ISOLATED THUNDERSTORM DEVELOPMENT. BOTH THE NAM AND GFS SOLNS ARE INDICATING A H85 JET DEVELOPING AND STRENGTHENING ACROSS THE NEBR PANHANDLE AND FAR WESTERN SANDHILLS OVERNIGHT FRIDAY NIGHT...SO DECIDED TO EXTEND POPS EWD OVERNIGHT INTO PORTIONS OF THE WESTERN SANDHILLS AND PORTIONS OF NORTH CENTRAL NEBRASKA. BULK SHEAR IS FAIRLY WEAK EAST OF THE PANHANDLE FRIDAY NIGHT...SO AM EXPECTING THE SEVERE THREAT TO BE CONFINED TO LOCATIONS NORTH OF INTERSTATE 80 AND WEST OF HIGHWAY 61. SATURDAY THROUGH SUNDAY NIGHT...TEMPERATURES WILL BE THE MAIN FORECASTING ISSUE FOR THE WEEKEND AS RIDGING ALOFT BUILDS INTO THE REGION. BOTH THE MAV AND MET GUIDANCE ARE INDICATING LOWER TO MID 90S FOR SATURDAY...FOLLOWED BY MID TO UPPER 90S FOR SUNDAY. APPARENT T'S ON BOTH SATURDAY AND SUNDAY FLIRT WITH ADVISORY (SATURDAY) AND WARNING (SUNDAY) IN THE NORTHEAST AND WILL NEED TO BE MONITORED OVER THE NEXT SEVERAL DAYS. LONG TERM...MONDAY THROUGH THURSDAY...RIDGING ALOFT WILL BEGIN TO BREAK DOWN LATE MONDAY AS THE UPPER LEVEL HIGH TRACKS FROM CENTRAL KANSAS INTO THE OZARKS. DISTURBANCES WILL RIDE ALONG THE NORTHWESTERN PERIPHERY OF THE RETREATING HIGH BEGINNING MONDAY NIGHT. PRECIPITATION CHANCES WILL BE LOW INITIALLY AND CONFINED TO WESTERN AREAS MONDAY NIGHT AS A GOOD SURFACE FOCUS IS LACKING. THESE CHANCES WILL BEGIN TO INCREASE ON LATE TUESDAY AND TUESDAY NIGHT AS A COLD FRONTAL BOUNDARY TRACKS ACROSS THE REGION. MODEL DIFFERENCES WITH RESPECT TO FRONTAL TIMING ARE BEGINNING TO SHRINK WITH THIS MORNINGS MID RANGE MODEL SOLNS...AND FEEL MORE CONFIDENT OF A TUESDAY NIGHT EARLY WEDS FROPA. PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY...AS LOW LEVEL EASTERLIES ARE INDICATIVE OF COOLER TEMPS AND A STALLED OUT FRONTAL BOUNDARY OFF TO THE SOUTH OF THE CWA. TEMPS WEDNESDAY AND THURSDAY WILL BE IN THE UPPER 80S TO AROUND 90 WHICH IS CLOSE TO CLIMO FOR THE FIRST WEEK OF AUGUST. && AVIATION... AVIATION CONCERNS THROUGH 18Z FRIDAY CENTERED ON THUNDERSTORM POTENTIAL THROUGH THIS EVENING. A BOUNDARY WAS LOCATED FROM SOUTHWEST INTO NORTH CENTRAL NEBRASKA AT MID AFTERNOON WHICH WAS SERVING AS THE FOCUS FOR THE DEVELOPMENT OF CONVECTION AS A WEAK MID LEVEL IMPULSE MOVED TOWARDS THE REGION. EXPECTING TO SEE SCATTERED ACTIVITY ALONG THIS BOUNDARY INTO THIS EVENING...WITH IT SHIFTING TO THE SOUTH OVERNIGHT. THE MAJORITY OF THE ACTIVITY HAS PUSHED EAST OF KVTN AND EXPECT ONLY AN SLIGHT CHANCE THAT THE TERMINAL WILL SEE THUNDER AGAIN IN THE PERIOD SO HAVE REMOVED ANY MENTION OF CB OR TS AFTER MID AFTERNOON. MORE QUESTIONABLE IS WHAT WILL OCCUR OVER SOUTHERN NEBRASKA AND AT KLBF. THERE WILL BE THUNDERSTORMS IN THE AREA...HOWEVER CONFIDENCE IS LOW IF THEY WILL BE IN THE VICINITY OR ACTUALLY HIT THE TERMINAL. WITH THE UNCERTAINTY...OPTED TO GO WITH VCTS FOR THE LATE AFTERNOON HOURS...WITH CLEARING SKIES OVERNIGHT AND INTO FRIDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE AVIATION NEAR TERM...BROOKS SYNOPSIS...SHORT AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT THU JUL 28 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-292045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT THU JUL 28 2011 /239 PM MDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED FOR LOCATIONS SOUTH OF A LINE FROM LISCO TO MULLEN TO SPENCER THROUGH THIS EVENING. STORMS COULD BECOME SEVERE THIS AFTERNOON AND THIS EVENING...MAINLY SOUTH OF AN OGALLALA TO BROKEN BOW LINE. MAIN THREATS FROM THESE STORMS WOULD BE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM DEVELOPMENT WILL BE FOCUSED OVER THE NEBRASKA PANHANDLE AND PORTIONS OF WESTERN NEBRASKA ON THURSDAY. THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA THIS WEEKEND INTO THE EARLY PARTS OF NEXT WEEK. CURRENT INDICATIONS ARE THAT SUNDAY AND MONDAY WILL BE THE HOTTEST DAYS...WITH HEAT INDEX VALUES HAVING THE POTENTIAL OF EXCEEDING 100 DEGREES IN LOCATIONS ALONG AND EAST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN AREAS SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM CDT THU JUL 28 2011 NEZ069-070-282145- CHASE NE-HAYES NE- 403 PM CDT THU JUL 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND SOUTHEASTERN CHASE COUNTIES UNTIL 445 PM CDT/345 PM MDT/... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMLET...OR 14 MILES SOUTHWEST OF HAYES CENTER...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYES CENTER... HAMLET... HIGHWAY 25 MILE MARKER 30... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Numerous wind shields were broken in Hamlet from hail the size of ping pong balls.
Public reports water flowing over road 741A. The time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324008, 324010, 324009, 324012, 324014.